Altered Heart Rate Dynamics Associated With Antipsychotic-Induced Restlessness

Kermit Cole
2
39

Research from South Korea finds an association between antipsychotic-induced reduction in heart-rate variability and subjective restlessness (akathisia).

Article →

Kim, J., Ann, J., Lee, J., Kim, M., Han, A.; Altered heart rate dynamics associated with antipsychotic-induced subjective restlessness in patients with schizophrenia. Neuropsychiatric Disease and Treatment. Online July 18, 2013

Previous articleRefugees Are at Higher Risk for Psychosis, Especially Pre-Migration
Next article“Lost in the Forest”: A Review of DSM-5
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

2 COMMENTS

  1. There is nothing “subjective” about antipsychotic induced akathisia. It is a purely physical thing which drives you on against your will. No amount of relaxation or meditation can stop it. Carol North describes it beautifully in her book “Welcome Silence”.

  2. When I was taking Haldol, I participated in an experiment in a college statistics for psychology class. We took our resting pulse rates before and after running in place for one minute. Unlike everyone else in the class, my pulse was slower after exercise than before, 80 vs. 100. The instructors did not seem interested and neither did my eminent psychiatrist when I mentioned it to him.

    When I withdrew from psych drugs, my pulse rate and response to exercise returned to normal.